Nifedipine and Dry Mouth
Dry mouth appears to be a possible side effect of nifedipine. In clinical studies, up to 3 percent of people reported dry mouth while taking the drug. If you are taking nifedipine and dry mouth becomes a problem for you, be sure to talk to your healthcare provider about the treatment options that are available if home remedies do not help.
Nifedipine and Dry Mouth: An OverviewDry mouth is one of the possible side effects of nifedipine. In some studies, between 1 and 3 percent of people taking the drug reported experiencing a dry mouth, depending on the particular nifedipine product. However, other studies did not report dry mouth as a possible side effect, and some showed that it was less common (less than 1 percent).
Nifedipine and Dry Mouth: RecommendationsIf you are taking nifedipine and dry mouth occurs, there are some things that you can do that may provide relief. Some of these suggestions include:
- Sip water or sugarless drinks often.
- Sip water or sugarless drinks during meals. This will make chewing and swallowing easier. It may also improve the taste of food.
- Avoid drinks with caffeine, such as coffee, tea, and some sodas. Caffeine can dry out the mouth.
- Don't use tobacco or alcohol. They dry out the mouth.
- Use a humidifier at night.
- Be aware of spicy or salty foods. These may cause pain in a dry mouth.
- Chew sugarless gum or suck on sugarless hard candy to stimulate saliva flow; cinnamon- or mint-flavored candies are good choices.
Nifedipine and Dry Mouth: Final ThoughtsIf you have a dry mouth while taking nifedipine and the suggestions in this article do not help, make sure to talk with your healthcare provider. He or she may be able to recommend other treatments, such as artificial saliva. Also, depending on how severe your dry mouth is, he or she may recommend that you adjust your nifedipine dosage or try another medicine for angina or high blood pressure.